Alert archive / Maryland / Flash Flood Warnings in 2000

Flash Flood Warning 37, NWS Pittsburgh, PA

July 31, 2000Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Jul 31, 2000, 3:01 PM EDT for Garrett County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2000, 3:01 PM EDT (19:01 UTC)
Expired
Jul 31, 2000, 7:00 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Garrett County, MD

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 311901
FFWPBZ
MDC023-312300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 PM EDT MON JUL 31 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 700 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
RAINFALL WITH AMOUNTS GREATER THAN 2 INCHES IN AN HOUR OVER THE
WESTERN HALF OF GARRETT COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...MC HENRY AND ACCIDENT...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:40 AM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 9:40 AM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 AM EDT MON JUL 31 2000

WSR-88D CONTS TO SHOW AREA OF SHWRS AND FEW EMBDD TSTMS FM ERN KY TO
LK ERI. PCPN MOVG NNE AND APPEARS TO BE WKNG A BIT. ATMOS RMNS JUICY
AND WL KEEP HI POPS ALL ZNS TDA. WL HAVE TO WATCH SLOW MOVERS FOR
FLOODING POTENTIAL AGN TDA. NO BIG CHGS TO ZNS.

FCSTID = 14
PIT   83  67  84  64 /  90  70  50  30
HLG   81  67  82  64 /  90  70  50  30
MGW   81  67  82  64 /  90  70  50  30
ZZV   80  68  83  64 /  90  70  50  30
PHD   81  68  83  64 /  90  70  50  30
FKL   80  66  80  64 /  90  70  50  30
DUJ   80  66  80  64 /  90  70  50  30
LBE   81  67  82  64 /  90  70  50  30
\BTP   80  66  80  64 /  90  70  50  30
IDI   81  67  82  64 /  90  70  50  30
ODM   80  69  84  65 /  90  70  50  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 31, 1:20 PM EDT, 1 hour 41 minutes before
MDZ001-WVZ023-041-312015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EDT MON JUL 31 2000

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO DEVELOP IN THE MOUNTAINS...

THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING CONTINUE
TO DEVELOP OVER THE MOUNTAINS OF PRESTON AND TUCKER COUNTIES IN WEST
VIRGINIA AND IN GARRETT COUNTY MARYLAND. THE STORMS ARE MOVING
SLOWLY NORTHEAST AND MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN
LOW LYING AREAS THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST
DURING THE NEXT TWO DAYS AS SOUTH WINDS CONTINUE TO BRING MOIST AIR
INTO THE REGION.
Special weather statement, Jul 31, 2:30 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT MON JUL 31 2000

PAZ008-009-014>016-020>022-011827-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-
JEFFERSON PA-VENANGO PA-
230 PM EDT MON JUL 31 2000

...THUNDERSTORM UPDATE...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING
THE REMAINDER OF THE AFTERNOON.

THESE STORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS EXCEEDING ONE INCH
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS
MAY EXCEED 35 MPH WITH SOME OF THE STRONGER STORMS ALONG WITH SOME
HAIL.

RESIDENTS SHOULD BE ALERT TO RAPIDLY DETERIORATING CONDITIONS.

PONDING OF WATER ON RAOADWAYS AND POOR DRAINAGE AREAS CAN OCCUR FROM
HEAVY RAINS.

Nearby

Flash Flood Warnings in Maryland, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.